Maine, 2003

Winter Weather in Maine, February 22 to 23, 2003

February 22 to 23, 2003 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure that moved northeastward from the lower Mississippi Valley on the morning of the 22nd to the Mid-Atlantic Coast by the morning of the 23rd, brought a mixture of precipitation to the state. Most areas saw the precipitation change from snow to a mixture of sleet and freezing rain.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure that moved northeastward from the lower Mississippi Valley on the morning of the 22nd to the Mid-Atlantic Coast by the morning of the 23rd, brought a mixture of precipitation to the state. Most areas saw the precipitation change from snow to a mixture of sleet and freezing rain. Thunderstorms were also reported in scattered locations throughout the state. Some coastal locations saw the precipitation change to rain as temperatures warmed above freezing. Although snowfall amounts generally ranged from 1 to 2 inches, the combination of strong winds on the back side of the storm and ice-coated tree limbs caused branches to fall onto power lines and created scattered power outages. Winds gusted to around 40 mph across the area. More than 12,000 customers lost power across southern and central Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 22, 2:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 22, 2:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EST SAT FEB 22 2003

.DISC...MRNG RAOBS AND LATEST MODEL SNDGS SHOW FA STARTING OFF DRY
IN THE LOW LVLS WTH PRECIP ONSET.  XPC COOLING TO RESULT IN AT LEAST A
QUIK INCH OF SLUSH ACSS FAR STHRN AND CSTL SECTIONS XCP CSTL YORK AND NH
SEACOAST WHER LW LVLS SHUD REMAIN JUST WARM ENUF FOR ANY FROZEN
PRECIP TO B BRIEF WTH SFC TEMPS NR 0C.  OVR MTNS...SNDGS SUPPORT 3
TO 6 INCHES BEFORE ZR AND IP BECOMES PREDOMINANT.  SFC NVR DOES GET
ABV 0C THER ON SNDGS SO ICE ACRSS MTNS AND FOOTHILLS CUD BE AS MUCH
AS 1/2 INCH.  RETURN OF COLDER AIR ON SUN PM SHUD ALLOW PRECIP TO
CHANGE BACK TO SN BFR ENDING ACRSS THE MTNS WTH ANOTHER 1 TO 2 XPCD
WTH BACKLASH.  PREFER AVN SOLUTION WHICH KEEPS SFC SYSTEM TRACK TO
OUR S WTH MUCH OF FA IN COOL NE TO E FLOW UNTIL SUN PM.  FOR SUN
NIGHT...STRNG NW FLOW IN WAKE OF DEPARTING SYSTEM WTH 25 TO 35 AND
GUSTS TO 45 MPH PSSBL.  SO WIL HAV TO MONITOR SITUATION FOR PSSBL
ISSUANCE OF HGH WND WTCH/WRNING OR WND ADV IN A LATER PKGE.  BASED
ON XPCD ICE AND OR SN ACCUM WIL MAINTAIN A WRNING ACRSS
MTNS/FOOTHILLS THRU SUN.  ELSEWHERE...MIXED PRECIP TNGHT WARRANTS AN
ADV.  XCPTION WILL BE SE NH AND FAR SW ME WHER ANY MIX SHUD B BRIEF
AND SFC TMPS TO REMAIN NR OR SLIGHTLY ABV 0C AT ONSET.

.CSTAL WTRS...WIL CONTINUE WTH GLW THIS PKGE.  STRM WARNING CRIT LOOKS
LIKELY SUN NGHT ON BACKSIDE OF SYSTEM.

WRKZFP/CWF AVBL SHRTLY ON A.

.GYX...
ME...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MEZ007>009.

WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MEZ012>014.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES MEZ019>022.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES MEZ024>028.

GLW.

NH...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES NHZ001>002.

WINTER STORM WARNING THROUGH SUNDAY FOR ZONES NHZ003>004.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES NHZ005>009.

GLW.
Hazardous weather outlook, Feb 22, 4:22 AM EST, 11 hours 38 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-221900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
422 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
WINTER STORM WARNING IS IN EFFECT IN NORTHERN PORTIONS AND A WINTER
WEATHER ADVISORY IN THE SOUTH.  PLEASE REFER TO PRODUCT PWMWSWGYX
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY CONTINUE INTO
SUNDAY.  STRONG WINDS SUNDAY NIGHT COULD CAUSE FURTHER STORM DAMAGE.
NO HAZARDOUS WEATHER IS EXPECTED BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Androscoggin

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Coastal Cumberland

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Coastal Waldo

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Coastal York

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Interior Cumberland

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Interior Waldo

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Interior York

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Knox

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Winter Weather, Lincoln

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Sagadahoc

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Winter Weather, Southern Franklin

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Southern Oxford

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
February 22, 4:00 PM EST to February 23, 4:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344924, 5344925, 5344926, 5344927, 5344928, 5344929, 5344930, 5344931, 5344974, 5344975, 5344976, 5344977, 5344978, 5344979, 5344980, 5344981, 5344982.